Tales of the Unaccepted-Candida

Tagged:  

Tales of the Unaccepted - CANDIDA

Plagued by a myriad of unconnected symptoms? Candida could be the underlying problem, explains nutritional therapist Michael Franklin

The patient who comes to me in search of treatment is most often a young woman - let's call her Suzanne - in her late 20s or 30s.

Usually Suzanne will have a childhood history of frequent sore throats, respiratory infections, ear ache or acne - regularly treated with antibiotics. As a teenager she may have have been pretty fit and robust. But the first symptoms - showing up in her 20s - are frequent vaginal infections such as thrush and cystitis.

They're accompanied by the sort of minor problems Suzanne doesn't talk much about - abdominal distress, wind, flatulence, bloating and a general feeling of being tired and run down.

Left untreated, these symptoms get worse and worse. Suzanne's fatigue becomes serious. She has alternating constipation and diarrhoea, aches and pains in the joints, and a lot of headaches which can be quite severe.

By this stage she has visited her GP many times.

But her doctor hasn't helped and Suzanne feels more and more frustrated. Mental fatigue and confusion makes her irritable with friends and family.

Depressed immune system

Headaches, migraine, sore muscles and irritable bowel syndrome are often part of this package, so what's really going on?

The answer can be that frequent antibiotics taken as a child start to depress Suzanne's immune system - which is further affected by use of the contraceptive pill and more antibiotics prescribed for the cystitis and vaginitis.

If she is eating sugar and sugary products such as cakes, biscuits, chocolate - or yeast products such as Marmite - then the likely result is candida.

Even if Suzanne isn't eating this kind of food, candida is a probability.

Candida albicans is a yeast organism present in all of us. But, occasionally, the yeast will overgrow and cause significant problems. Antibiotics, especially if taken long term, have an appalling effect on the gut. They destroy not just the unfriendly bacteria but friendly bacteria such as the Lactobacillus Acidophilus and the Bifidobacterium which keep candida in check.

Replace good bacteria

Anyone taking even a single course of antibiotics would be well advised to start eating plenty of live natural yoghurt immediately on finishing to restore these friendly bacteria to the small intestine.

If a second course of antibiotics is taken within a month or six weeks they should protect themselves even further by buying one of the best probiotic supplements available. (It's best to choose one recommended by a nutritional therapist or health food shop manager rather than buy one at random in a large retail chain.)

Many people who get thrush now realise candida may by the underlying cause. If you get thrush once and a course of Canestan pessaries and/or cream from your doctor gets rid of it quickly then you're lucky. Probably the candida was not firmly established.

If it does return and Canestan won't deal with it, you'll need a very different treatment.

What's required is a special anti-candida diet to starve the yeast, with a couple of anti-candida products made by Biocare, who specialise in probiotics and gastrointestinal supplements. These will start killing off the candida.

Otherwise candida can lead to major problems in other parts of the body.

Root cause

There is a connection between candida and hives (urticaria) and often with psoriasis. And in about 60% of cases there's also a link with irritable bowel syndrome.

"The female reproductive organs are a major site for candida activity," according to Leon Chaitow, author of Candida Albicans: Could Yeast Be Your Problem? "If, for any number of reasons, the acidity of the regions alters, then the relatively benign yeast form can alter into the fungal form and become actively invasive and spread to other regions accessible from the vagina. This can lead to inflammatory conditions in the womb, fallopian tubes and ovaries."

Often women who have been treated for endometriosis will find that candida is the cause of problems with their gastrointestinal tract and reproductive organs. And candida victims will almost certainly have food intolerances and both conditions are often present in ME.

"Candida is possibly the least understood, most widespread cause of continuing ill health currently in our midst," said Leon Chaitow 11 years ago. This is still true.

Whatever treatment is taken to help kill off the candida, then a course of Lactobacillus Acidophilus should be established in addition to an anti-candida diet to re-establish friendly bacteria in the digestive system.

Candida drugs

- Nystatin is the most common candida drug. In powder form it works well because, when taken with water, it is distributed throughout the entire intestinal tract.

Nystatin also comes as tablets, pastilles and pessaries. But, for some reason I have never been able to fathom, GPs invariably prescribe the tablets and almost never the powder.

This is unfortunate because only the powder works on the whole body. Pessaries tend to have an effect only on candida in the vagina, so if you do ask your GP for Nystatin be sure to ask for the powder.

- Ketoconazole or Amphotericin B - stronger anti-fungal drugs occasionally prescribed by doctors - can be very toxic and cause liver damage. Be careful. You have only to look up these two in any book on drugs and you probably won't want to take them.

- Canestan, probably the most commonly used drug by doctors for thrush, is now available over the counter in the form of pessaries or cream. But the same problem exists as with Nystatin pessaries. Lodging them high in the vagina for seven successive nights will not eliminate candida from the entire intestinal tract.

So thrush often returns weeks or months later because the underlying candida has not been treated.

Vital diet

These three candida drugs will probably not get rid of the candida entirely unless accompanied by an anti-candida diet. There are several candida diet books on the market (see Feedback, page 4). Without the diet the effect is, as my colleague Alison Loftus puts it, rather like using a lawnmower to cut the tops off weeds without getting to the roots. That's why some people on Nystatin for as long as two or three years don't see improvement.

ARE YOU A CANDIDA CANDIDATE? (TICK) or (CROSS)

- Have you taken tetracyclines or other antibiotics for acne for one month or more?

- Have you at any time taken other broad spectrum antibiotics for respiratory, urinary or other infections for two months or more, or in shorter courses four or more times in a one year period?

- Have you taken a broad spectrum antibiotic drug - even a single course?

- Have you, at any time, been bothered by persistent prostatis, vaginitis or other problems with reproductive organs?

- Have you taken birth control pills?

- Have you taken Prednisone or other cortisone type drugs?

- Does exposure to perfumes, insecticides, fabric shop odours and other chemicals provoke symptoms?

- Are symptoms worse on damp, muggy days?

- Have you had athlete's foot, ringworm or other chronic fungal infections or the skin or nails?

- Do you crave sugar, bread or alcohol?

- Does tobacco smoke really bother you?

If you share any of Suzanne's symptoms, and if you have ticked five or more of these questions, then probably candida could be the cause. You should think seriously about consulting a nutritional therapist or doctor who specialises in candida.

Market Link Publishing.

~~~~~~~~

By Michael Franklin

Share this with your friends